Você está na página 1de 4

Lihite RJ, Lahkar M, Das S, et al.

A study on adverse drug reactions in a tertiary care

hospital of Northeast India. Alexandria Journal of Medicine (2017) 53, 151-156.

Purpose: The goal of this study was to document the different adverse drug reactions (ADR) of

the different medications being taken by their patients from various departments in a tertiary care

hospital in Northeast India.

Methods: In partnership with a tertiary care hospital in Northeast India, the researchers

conducted a cross sectional study for seven months. Subjects included patients of any age or sex,

from all hospital departments. Inclusion criteria were all the suspected ADRs that may be due to

the medications, both prescribed and over the counter. Exclusion criteria include the use of

alternative medicine; patients taking more than ten prescription drugs; mentally retarded, drug

addicted, unconscious patients; patients who were admitted for alcohol or substance abuse,

suicide attempts and admissions planned >24 h in advance. Descriptive statistics and the

Naranjos and Hartwigs assessment criteria were used to analyze the reported data.

Results: Majority of the ADRs reported were secondary to topical medications, with 63.52% of

the total number of ADRs (255) affecting the integumentary system. Second is the nervous

system (15.29%) with a huge difference from the previous item. Major factors that affected

results include receiving most of their data from the dermatology department and underreporting

from other departments.

Conclusion: The most common complaints were the development of acne (18.03%), itching

(7.84%), and melisma (5.1%). Topical steroids (betamethasone sodium phosphate and clobetasol

propionate) were on top of the list in causing ADRs. The researchers recommend that ADR
monitoring should be strengthened by sensitizing and encouraging all health care providers to

report ADRs.

Rehab Concerns: As physical therapists, we watch out for the effects of both exercise and

medications on our patients. Another possible reason why the research had such conclusions is

that because anything that can happen to the skin is always readily and easily detectable to the

patient and their caregiver with the naked eye with no need for complicated examination. When

using modalities such as iontophoresis and phonophoresis with topical medications and topical

analgesics, we come across different dermal markers that indicate patients reactions to the

treatment, other than subjective self-reporting. Skin discoloration, changes in skin temperature,

changes in tactile sensation, and autonomic nervous system manifestations such as piloerection

and sweating are often the first signs of adverse effects, possible allergies, or intolerance to

certain medications. It is our duty to document such events, modify the plan of care when

necessary, or make recommendations to the physicians to ensure that our patients receive only

the desired effect of our treatment.


Schwartz GG, Olsson AG, Abt M, et al. Effects of Dalcetrapib in Patients with a Recent

Acute Coronary Syndrome. The New England Journal of Medicine. (2012); 367: 2089-99.

Purpose: The main purpose of this study was to establish the effects and safety of dalcetrapib by

raising high-density lipoprotein (HDL) levels as a cholesteryl ester transfer protein (CETP)

inhibitor in improving cardiovascular outcomes to patients who are already receiving other drug

therapies including use of aspirins, statins, thienopyridines, beta blockers, and angiotensin-

converting-enzyme (ACE) inhibitors or angiotensin-receptor blockers (ARBs).

Methods: The primary inclusion criteria for this phase 3 clinical trial, the dal-OUTCOMES study

are patients aged 45 or older who have been hospitalized for an acute coronary syndrome

(elevated cardiac biomarkers, with symptoms of acute myocardial ischemia, ischemic

electrographic abnormalities, or loss of viable myocardium on imaging. Each of the 15,871

patients from 27 countries had to follow individualized, evidence-based programs to lower their

low-density cholesterol (LDL) levels with statin therapy and diet. Patients who met the inclusion

criteria were randomly assigned to receive 600 mg of dalcetrapib daily or to the placebo group.

Results: The mean HDL levels had an increase of 4 to 11% from baseline in the placebo group,

while there was a significant difference at a 31to 40% increase in the dalcetrapib group.

Dalcetrapib had minimal effect on LDL levels. The dalcetrapib group also showed a 0.2 mg/L

median C-reactive protein levels and 0.6 mmHg higher mean systolic blood pressure (SBP) than

the placebo group.

Conclusion: Dalcetrapib showed significantly increased HDL levels but the risk of major

cardiovascular outcomes was not significantly altered in patients who had a recent acute
coronary syndrome. With minimal changes in C-reactive protein levels and mean SBP in the

subjects, it had a generally acceptable side-effect profile. The researchers offered possible

explanations to this conclusion, proposing that: HDL levels are no longer a determinant of risk

when patients are receiving other types of evidence-based drug therapy that lower LDL levels,

and; that HDLs are protective only in healthy persons who do not have established

cardiovascular disease and that their composition is altered once there is presence of

cardiovascular disease.

Rehab Concerns: In cardiac rehab, the combination of drug and non-drug therapies is critical in

improving the patients overall cardiovascular health and preventing morbidity and mortality. As

physical therapists planning the appropriate individualized plan of care for our patients, we also

function as educators to our patients regarding the importance of a balance of both. Some

patients rely too much on one type of care more than the other being careless about their diet

and physical activity if they are taking their medications, or on the other end of the spectrum, the

patients who decide to wean themselves off medications for different reasons and relying solely

on lifestyle changes. Despite uncertainty in its safety and efficacy, novel drugs such as

dalcetrapib, and nonprescription dietary supplements could offer attractive solutions especially to

patients who have chronic cardiovascular conditions. We need to remind the patients and their

family to make the change with their physicians carefully and be wary of the possible adverse

reactions so that they can be dealt with immediately.